Riding while taking medication?
   

       The Horse Forum > The Horse Forum Community > Rider Wellness

Riding while taking medication?

This is a discussion on Riding while taking medication? within the Rider Wellness forums, part of the The Horse Forum Community category
  • Can a horse taking prednisone be ridden

 
LinkBack Thread Tools
    10-29-2013, 12:34 AM
  #1
Started
Riding while taking medication?

A week ago today I was officially diagnosed with Crohns disease after being sick constantly for the last 6 months, since then I have been put on 4g Pentasa and 40mg of Prednisone, and I'm feeling a little better now, but now I'm going stir crazy sitting around inside all day!!

My Pentasa will stay at 4g per day for at least the next 3 months, depending on how things go, but I am on Prednisone for the next 5 weeks, in 10mg decreasing doses, so last week I was on 40mg daily, tomorrow I will start my 30mg week, then to 20mg, 10mg, and finally 5mg before coming off completely (fingers crossed!)

I had an appointment with my surgeon today and asked if I could ride my horses, he said yes why not he wants me to be living my life like I normally would as long as my body can handle it, I asked if it was safe to do so because of the blood thinning part and he said yes, but I'm still a little skeptical so I thought who better to ask than people who might have had first hand experience with either or of these drugs!

Basically, It's spring time now, and I'm on dairy pasture which is always a joy, but Mitch is *usually* a pretty lazy, laid back type of horse and I don't plan on getting on and going yeehaa horsey lets go!
*IF* I start riding him, I plan to do groundwork as well as toxin binders for at least a week beforehand to suss out any potential problems, and then start working him slowly at the walk, then walk and trot etc, always with somebody in eyesight if things go a little awry.
-He hasn't been ridden for around 6 months due to me not being well enough.

I'm having no unwanted side effects from either of the drugs, I was told that I might go euphoric, or that I might end up wired from the prednisone and go out and do silly things, spend lots of money etc(haha, what money!), but I haven't had any of that, so I don't see myself going and making any rash decisions about this, or going galloping along the sunset or anything that would be a really stupid idea at this point.

What would be my best bet with this? I know my surgeon said I can ride, and he is very supportive, but he doesn't know horses like we all do, he knows there's risk involved, but what I need to figure out for myself is whether or not the benefit to my mental and physical health will outweigh the risks that can come with falling at this point, not that I plan on falling but we all know that's inevitable at some point!
I can either bring him into work myself slowly, I can have somebody else bring him into work for me and work out the fizzies (he can buck like a bronc champ), or do I leave him until I am at least off the prednisone and focus on building up my fitness and strength in other ways so that I can handle more when I do bring him into work?

This might not sound like a very big dilemma to most of you, but the risk of falling and having my injuries exacerbated by the drugs is a little scary to me when I've only just started feeling a bit better. I know for sure I won't be getting on DJ anytime soon, she's a real handful on the best of days and I need to build up a lot of strength to deal with that, but Mitch is my safest bet on who I decide to ride.

Hmm, decisions decisions, any input would be extremely valued!
     
Sponsored Links
Advertisement
 
    10-29-2013, 12:42 AM
  #2
Foal
I can't help you all that much, but I would say that going stir crazy can be worse for people than they think! I think your surgeon is right in saying you need to live your life.

I wouldn't go fro the bucking bronco, but maybe you can start off easy and work up your confidence/strength. Perhaps take an easy trail or some arena work (i personally hate arena stuff and get out ASAP), but make sure someone is there with you that can help in case anything goes wrong.

Yes, there is risk. But, on flip side- everything has risk. We could get obliterated by a meteorite any minute now.
     
    10-29-2013, 12:52 AM
  #3
Yearling
Sorry to hear you have been diagnosed with crohns, but glad your Dr was able to help you.

I have taken prednisone (any where from 60 mg a day to 17 mg a day) for the past 7 years, that was when I was diagnosed with Lupus. I was not familiar with your other medication. If I feel good and am able I work my horses and do what I want. I don't let my medication stop me, my illness does that enough already! Don't let prednisone stop you from what you love.
Good luck and be well 😊😊!!
Delana
Posted via Mobile Device
     
    10-29-2013, 12:54 AM
  #4
Trained
Get out there and RIDE!! You will feel mega better :) Especially if your Dr. Is on board - there is no reason not to!!

Good luck!!
     
    10-29-2013, 01:00 AM
  #5
Started
Thanks guys, I think i'll stick to my plan of groundwork and toxin binders for a week and see how he goes. He only goes bucking bronc during the canter but hopefully if I bring him in slowly enough we might skip that part, otherwise I'll get someone else in to work out the bucking kinks

And your all right in saying that I shouldn't let it rule my life etc, I'm still coming to terms with it all so that part might take a little bit to get used to, and I won't be showing or show jumping this season, maybe I'll aim for a bit of hunting next winter on Mitch, that gives me plenty of time and a goal to work towards... I'm useless without goals!

MSLady, the Pentasa is a derivative of aspirin, so I know it thins your blood a little, but it's meant to be acting as a long term anti-inflammatory as opposed to Ibuprofen which isn't so good for your GI system, as I understand it now
     

Thread Tools

Similar Threads
Thread Thread Starter Forum Replies Last Post
Just started taking riding lessons.. AmberPick Horse Riding 13 09-29-2010 02:06 PM
Oral Medication/Penicillin findler Horse Health 3 08-10-2009 03:09 PM
Might be taking English riding lessons always-wanted English Riding 16 10-11-2008 11:28 AM
taking a western horse and riding english romeo543 Horse Training 13 06-08-2008 09:11 AM
pain medication jennifer Horse Health 3 02-14-2007 08:53 PM



All times are GMT -4. The time now is 04:10 PM.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Friendly URLs by vBSEO 3.6.0